Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 89, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 25, 2020, 8:38 AM CDT for Clarke County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2020, 8:38 AM CDT (13:38 UTC)
- Expired
- Aug 25, 2020, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 127 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WGUS54 KJAN 251338
FFWJAN
MSC023-251645-
/O.NEW.KJAN.FF.W.0089.200825T1338Z-200825T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
838 AM CDT Tue Aug 25 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Clarke County in east central Mississippi...
* Until 1145 AM CDT.
* At 836 AM CDT, Doppler radar indicated heavy rain was falling in
Southeastern Clarke County. Between 1 and 3 inches of rain have
fallen in parts of the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Quitman, De Soto, Crandall, Sykes, Goodwater and Shubuta.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3183 8888 3204 8884 3212 8872 3213 8844
3189 8847 3185 8864
FLASH FLOOD...RADAR INDICATED
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:12 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 25, 7:12 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Jackson MS 712 AM CDT Tue Aug 25 2020 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: A mix of flight conditions are prevailing around the region this morning due to mainly low CIGS associated with the remnants of Marco. The CIGs are lower in the southern portions of the region where low level moisture content is greatest. Coverage of showers and storms will continue to increase over the next several hours impacting several sites with better confidence at sites in the south and east. Sites impacted by these showers and storms will see brief reductions in visbys and increases in wind speeds. && .DISCUSSION... Today and Tonight... As of the latest NHC update, Tropical Storm Marco is now a remnant low positioned just off of the coast of Louisiana. It will continue to track slowly west before finally opening up as a trough this morning. Tropical showers rotating around the northern side of this system will continue to stream into the region this morning. Some gusty winds will be possible with a few of these showers. NWS New Orleans has already issued one tornado warning early this morning and there may be enough low level wind shear to develop across our region over the next few hours to support an isolated spin-up in the south. As we get into the day on Tuesday, some instability will begin to build over the ArkLaMiss. The building instability, combined with steadily increasing tropical moisture(Pwats ranging from 2.2-2.5"), we will begin to see some more robust showers and some isolated thunderstorms. Expect a lull in activity as we get into Tuesday evening and night as surface weakness that once was Marco lifts out of the region and what is expected to be Hurricane Laura makes its approach towards the northern Gulf Coast. Wednesday night through the weekend... Tropical Storm Laura has a lot to say about the weather for the early parts of the extended. Where it will track will play a lot into what impacts we will see across the ArkLaMiss region. Early this morning, Laura departed from its visitation with Cuba and will be moving into the Gulf of Mexico through the day today. It has become better organized as it encounters the deep, warm waters of the Gulf stream. Due to this, it is expected that Laura will strengthen into a hurricane during its journey across the Gulf of Mexico. The latest thinking from NHC indicates that there should be some rapid intensification across the Gulf, and coupled with some weakening shear, that Laura should be a major hurricane as it nears landfall. As for landfall, that remains the main question. Models and the current NHC forecast indicate that Laura will track across the Gulf and make landfall around southwest Louisiana and track up through western Louisiana near the Texas border. The timing for this would be a landfall around Wednesday night, and tracking inland during the day Thursday. I will say that the latest 00Z guidance in some of the global models does show a little more westward track of Laura, more toward the Upper Texas Coast. If additional westward movement occurs, this would spell better news for the ArkLaMiss region, as impacts would lessen at that point. At this time, the ArkLaMiss region does remain on the eastern side of landfall and we could see some impacts from Laura in any outer bands that move across the area. Laura will be different than Marco in that it will be a more expansive system so some impacts will be felt further from the center. First, the tornado/severe weather risk. As Laura makes landfall, there will be the potential for a few tornadoes in any rainbands that move across the region. The best location for this will be across the western part of the forecast area. A slight risk has been introduced for the far southwestern part of the forecast area to account for this risk, as well as any gusty winds associated with rain bands closer to the center of circulation. As Laura tracks north on Thursday, some of this tornado risk also is expanded further north into the Delta, but is a marginal risk for now. The main timing for this should be later on Wednesday night into early Thursday morning, and continuing through Thursday as Laura tracks north. The wind and flooding risk are a bit more uncertain. As for rain and flooding, with the track shifting just a little more west, the bulk of the heavier rainfall also shifts west. The higher QPF amounts remain across south and central Louisiana and there is somewhat a sharp gradient across northeast Louisiana even from roughly Shreveport to Monroe. In my forecast area, the best or highest rainfall amounts are west of the Mississippi River. However, even these totals diminished some on this forecast package with around one to maybe two and a half inches being seen from roughly Wednesday night through the day on Thursday. That being said, some adjustment to the inherited flooding graphic will likely be needed. Initial thinking is to reduce the area of the elevated before eliminating it altogether. As for wind, as the track continues to move west, so do the worse wind impacts. I can't discount the potential for wind in the western part of my forecast area. However the worse wind looks to occur closer to the landfall in southern Louisiana. The best locations for gusty winds will be again west of the MS River, closest to the track of the storm. Some adjustment will likely be needed to the inherited wind graphic. I am not totally sold on the elevated region as winds look to be sustained around 20-35mph and gusts to near 40 mph. By late Thursday, Laura should be entering southern Arkansas and will continue to track north. An upper trough will be approaching from the west, which will eventually pick up Laura and by mid-day Friday this will help accelerate its departure from the Mid-South region and whisk the remnants to the east. A front looks to drop south into the northern parts of the forecast area. This will help initiate additional showers and storms as we head into the weekend. The weekend forecast looks wet as a tropical airmass remains in place and should help initiate at least some diurnal showers and thunderstorms. Dewpoints this weekend could remain in the mid to upper 70s and even some lower 80s which will make conditions feel miserable. As a side note but still worth mentioning, as temperatures reach the lower 90s on Wednesday and dewpoints will be in the middle/upper 70s, heat indices will be around 100-105 across the area. Some locations in the west/Delta could see heat indices around 105-107 degrees. Given all that is going on with the tropics, I won't issue any heat related graphics but something worth noting for those who are working outside or have issues with higher humidity. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 75 91 75 / 80 54 43 39 Meridian 86 74 92 74 / 80 45 34 28 Vicksburg 87 76 92 75 / 77 43 46 45 Hattiesburg 87 75 89 75 / 84 57 55 38 Natchez 86 74 90 75 / 81 60 56 55 Greenville 89 75 93 75 / 69 34 42 35 Greenwood 87 75 93 74 / 70 40 35 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3
Hazardous weather outlook, Aug 25, 5:53 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 553 AM CDT Tue Aug 25 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 261100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 553 AM CDT Tue Aug 25 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain bands associated with Tropical Storm Laura will move across the region late Wednesday and Thursday as it moves inland. Damaging wind and tornadoes are possible Wednesday night through Thursday across northeast Louisiana and portions of southern and southwestern Mississippi. (https://www.weather.gov/images/jan/graphicast/1.png) Sustained winds of 25 to 35 mph with occasional gusts around 45 mph associated with Tropical Storm Laura may occur mainly over the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) Rainfall of 2 to 4 inches with locally higher amounts associated with Tropical Storm Laura will lead to the potential for flash flooding across the western portions of the area Wednesday night through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday night through Thursday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:25 AM CDT | Special Weather Statement | JAN | Jasper, Simpson, Smith | 50 min |
| Aug 25, 11:28 AM CDT | Flash Flood Warning | JAN | Covington, Jefferson Davis, Lamar | 4 hr |
| Aug 25, 11:45 AM CDT | Flash Flood Warning | JAN | Jasper, Jones, Simpson, Smith | 4 hr |
| Aug 25, 1:18 PM CDT | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Simpson | 3 hr |
| Aug 25, 5:21 PM CDT | Special Weather Statement | JAN | Lamar | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.